Texas, 2016Flash Flooding and Flooding in Texas, May 26 to 27, 2016
May 26 to 27, 2016 · NWS FWD · 13 events in 7 counties and zones
A series of upper level disturbances produced multiple rounds of showers and thunderstorms across the region. A few storms became severe with large hail and damaging wind gusts, but storms training repeatedly over the same areas led to this being mostly a flood and flash flood event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances produced multiple rounds of showers and thunderstorms across the region. A few storms became severe with large hail and damaging wind gusts, but storms training repeatedly over the same areas led to this being mostly a flood and flash flood event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 26, 12:04 PM CST, 21 minutes earlier.
Area forecast discussion, May 26, 12:04 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
104 PM CDT THU MAY 26 2016
.AVIATION...
This morning's convective complex continues to move off to the
east of the TAF sites. In its wake, cigs have gone VFR outside of
shra/tsra. Later this afternoon, thunderstorms are expected to
develop along the eastward-advancing dryline near the Texas Low
Rolling Plains/eastern Texas Panhandle region. Current
indications are that a line of showers and storms will move into
the metroplex late this evening and into the early overnight
hours. Any storms would pose a risk for hail and strong winds
given the availability of very strong instability and increasing
wind profiles.
After this activity clears the area, low MVFR and IFR cigs are
expected to re-develop with the potential for showers lingering
across the area. At this time, have not included mention of TS
during the late overnight period due to uncertainties in the
timing and and coverage of precipitation, but this will be refined
in future forecasts.
For the DFW extended TAF, have indicated precip-free conditions
and MVFR cigs as early-morning precip moves east, but it is
entirely possible another round of showers and storms re-develops
and impacts the region during the late afternoon tomorrow, but
confidence is much too low in this to include in the current
issuance.
For the ACT TAF, have prevailed VCTS and -TSRA this afternoon as
earlier convection is showing signs of back-building in the
vicinity of an outflow boundary. Another line of showers and
storms is expected to move east this evening along with IFR cigs
into tomorrow morning.
Carlaw
&&
.UPDATE...
Morning convection has produced rain amounts in excess of 2 inches
over a short period of time generally across the Central Texas
counties of the forecast area. Storms should continue to
develop/back build and train over the same region through the
afternoon. Since the atmosphere is so moist and unstable we have
decided that a flash flood watch would be necessary. The watch is
essentially south of a line from Goldthwaite to Hillsboro to
Athens and begins at noon today and goes through 6 pm Friday.
We still anticipate a threat for severe storms this afternoon and
evening...beginning in the west this afternoon on the dryline.
Shear, instability and lift should all be in place for severe
storms to develop.
The only changes necessary with this update will be to add the
flash flood watch and to adjust the QPF up mainly in the watch
area.
79
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT THU MAY 26 2016/
A thunderstorm complex, associated with an approaching shortwave,
is currently impacting the Concho Valley. Rain (with isolated
lightning strikes) from the downstream anvil has reached the
western edge of our CWA. As the upper impulse continues to east,
showers and thunderstorms will spread across North and Central
Texas today. Despite maritime tropical dew points at the surface,
and the instability they portend, the activity this morning will
be elevated. The lapse rates aloft will not be extraordinary and
expect the morning storms will primarily pose a lightning threat.
The 00Z sounding from Fort Worth showed that a formidable cap
remained. Even in our western zones, where the sun pushed
temperatures over 90 degrees Wednesday afternoon with dew points
were in the mid 70s, the cumulus field proved that the inhibition
was as widespread as it was strong. The lift associated with the
initial shortwave today should weaken the inversion to some extent
today, but morning rainfall will likely yield a cooler boundary
layer that is equally unable to overcome it. As a result, the
showers and thunderstorms will likely remain elevated into the
afternoon hours. Short-range guidance is literally all over the
map with respect to the location of the elevated convection this
afternoon, but expect the bulk of the forcing with be in areas
east of the I-35 corridor during the latter half of the day. Some
surface-based (potentially severe) convection will be possible
this afternoon mainly west of I-35, particularly those areas that
remain largely free of precipitation this morning. SBCAPE values
in our western zones should be less than the eye-popping numbers
we saw yesterday but could still yield very strong updrafts
supportive of large hail and damaging downbursts.
With the main upper trough still upstream, it is unlikely this
passing shortwave will veer or intensify the flow beneath it. This
means that the dryline will likely remain across West Texas,
perhaps even farther west than it was Wednesday afternoon.
Regardless of its position, there should be little if any
downglide in the wake of the departing impulse, and the dryline
may again be the focus for convective initiation this afternoon.
This activity would likely maintain its intensity into the evening
hours as it approaches our western zones. These storms would pose
a significant severe threat with large hail, damaging winds, and
tornadoes. This activity may congeal into a complex that would
reach the I-35 corridor after midnight. Although the intensity may
steadily diminish overnight, there would still be a continued
hail/wind threat into the morning commute across our eastern
zones.
The main upper trough will emerge from the high terrain of the
southern Rockies on Friday, dragging its final and most intense
spoke of lift across Texas. Widespread showers and thunderstorms
will impact North and Central Texas, with primarily a heavy rain
and flooding threat. However, with considerable instability still
in place, some strong/severe storms will be possible. One of the
favored areas will be Central Texas, the convection within which
may consume the bulk of the moisture flux. Another favored area
will be our western zones, which may see enough sunshine to allow
for surface-based thunderstorms late in the day. In addition,
dryline convection may enter our northwest zones late in the
afternoon or into Friday evening.
Although oppressive humidity will remain on Saturday, North and
Central Texas may experience a rare sunny afternoon, particularly
in areas along and west of the I-35 corridor. But while you're
at the pool, the next upper trough will be deepening on the West
Coast. Rain chances will increase late Sunday into Memorial Day,
and the unsettled pattern looks to continue throughout the
upcoming week.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 83 70 82 70 89 / 60 60 70 40 20
Waco 83 72 84 70 90 / 70 60 70 40 20
Paris 81 69 78 68 85 / 60 70 80 60 30
Denton 83 69 82 67 88 / 60 70 70 30 20
McKinney 82 70 81 67 86 / 60 60 80 40 20
Dallas 84 70 83 71 89 / 60 60 70 40 20
Terrell 83 72 82 70 88 / 60 60 80 50 20
Corsicana 82 71 81 70 88 / 60 60 80 50 30
Temple 82 72 84 71 89 / 70 60 70 40 30
Mineral Wells 82 68 85 65 89 / 60 70 70 20 10
&&
.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for TXZ135-142>148-
156>162-174-175.
&&
Hazardous weather outlook, May 26, 11:31 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CDT THU MAY 26 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1231 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS ALL OF NORTH AND CENTRAL TEXAS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST THREAT WEST OF
INTERSTATE 35. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS...BUT A LOW TORNADO THREAT WILL ALSO EXIST AS VERTICAL
WIND SHEAR CONTINUES TO INCREASE. ALONG WITH THE THREAT OF SEVERE
STORMS THERE WILL BE A POTENTIAL FOR FLASH FLOODING...ESPECIALLY
SOUTH OF A LINE FROM GOLDTHWAITE TO HILLSBORO TO ATHENS...WHERE A
FLASH FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ON FRIDAY MORNING WHICH
WILL LAST THROUGH MOST OF THE DAY. ADDITIONAL SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME AND WIDESPREAD HEAVY RAIN MAY RESULT
IN FLOODING...ESPECIALLY SOUTH OF A LINE FROM GOLDTHWAITE TO
HILLSBORO TO ATHENS. STORM CHANCES WILL DECREASE FROM WEST TO EAST
FRIDAY EVENING.
SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.
In the hours before
Special weather statement, May 26, 9:41 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 AM CDT THU MAY 26 2016
TXZ147-161-261615-
LIMESTONE TX-FREESTONE TX-
1041 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND FREESTONE
COUNTIES UNTIL 1115 AM CDT...
AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF TEAGUE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEXIA...GROESBECK...TEAGUE...FAIRFIELD...WORTHAM...FORT PARKER STATE PARK...
FAIRFIELD LAKE STATE PARK...TEHUACANA...STREETMAN AND KIRVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3138 9630 3137 9632 3136 9632 3128 9648
3174 9661 3194 9620 3157 9590
TIME...MOT...LOC 1541Z 241DEG 30KT 3155 9638
DUNNSpecial weather statement, May 26, 10:26 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 AM CDT THU MAY 26 2016
TXZ135-148-261700-
ANDERSON TX-HENDERSON TX-
1126 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
HENDERSON COUNTIES UNTIL NOON CDT...
AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF TRINIDAD...OR 15 MILES SOUTHWEST OF ATHENS...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...GUN BARREL CITY...MABANK...MALAKOFF...TOOL...EUSTACE...TRINIDAD...
ENCHANTED OAKS...CANEY CITY...PAYNE SPRINGS...LOG CABIN...MURCHISON...STAR
HARBOR AND POYNOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3199 9547 3176 9590 3177 9590 3177 9594
3184 9600 3187 9598 3187 9597 3189 9603
3195 9602 3196 9606 3197 9604 3208 9606
3210 9612 3215 9610 3216 9616 3221 9615
3220 9619 3223 9622 3236 9608 3236 9583
TIME...MOT...LOC 1626Z 233DEG 19KT 3203 9603
DUNNSpecial weather statement, May 26, 10:55 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1155 AM CDT THU MAY 26 2016
TXZ162-261730-
LEON TX-
1155 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEON COUNTY UNTIL 1230
PM CDT...
AT 1154 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF KURTEN...OR 20 MILES WEST OF MADISONVILLE...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...JEWETT...MARQUEZ AND LEONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3109 9598 3107 9602 3107 9605 3100 9617
3097 9624 3100 9624 3102 9626 3106 9624
3109 9628 3112 9628 3114 9630 3118 9630
3126 9633 3127 9631 3144 9595 3109 9576
TIME...MOT...LOC 1654Z 235DEG 27KT 3101 9621
DUNNEvent by event
5 thunderstorm wind, 4 flash flood, 3 flood, 1 hail. Local standard time, as filed.
Flash Flood, Robertson
- When
- May 26, 12:25 PM CST to 9:00 PM CST
- Where
- Robertson County, 9.13 mi NE of Bold Prairie to 7.44 mi E of Eaton
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.332, -96.332
Numerous county roads and several major roadways were closed due to flooding after over 4 inches of rain fell in short amount of time. In particular, the northbound lane of Highway 6 near Campbell's Creek was closed as the water continued to rise late in the afternoon hours.
Flash Flood, Leon
- When
- May 26, 3:50 PM CST to 9:00 PM CST
- Where
- Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.355, -96.318
Several roads were closed due to flooding. In particular, CR 466 had 5-6 feet of water over it. Other closed roads included CR 456 and CR 229.
Hail, Eastland
- When
- May 26, 7:08 PM CST
- Where
- Eastland County, 2.35 mi SW of Eastland
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.376, -98.848
Golf ball sized hail was reported just west of Eastland on Interstate 20.
Thunderstorm Wind, Comanche
- When
- May 26, 7:40 PM CST to 7:50 PM CST
- Where
- Comanche County, 0.42 mi W of Sidney to 1.51 mi E of Sidney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.949, -98.737
Trees and powerlines were knocked down in Sidney by strong thunderstorm winds. Trees were also knocked down to the east of Sidney at the intersection of CR 157 and CR 103.
Thunderstorm Wind, Comanche
- When
- May 26, 7:50 PM CST
- Where
- Comanche County, 0.49 mi SSW of Sidney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.944, -98.735
Thunderstorm winds damaged a house roof a half mile south of Sidney.
Thunderstorm Wind, Hood
- When
- May 26, 8:45 PM CST
- Where
- Hood County, 3 mi S of Lipan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 32.477, -98.050
Thunderstorm winds were estimated at 60 mph approximately 3 miles south of Lipan.
Flood, Robertson
- When
- May 26, 9:00 PM CST to May 27, 5:45 AM CST
- Where
- Robertson County, 6.47 mi E of Eaton to 0.75 mi NE of Bold Prairie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.974, -96.241
Several roads across the county remained flooded.
Flood, Leon
- When
- May 26, 9:00 PM CST to May 27, 5:45 AM CST
- Where
- Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.355, -96.318
Several roads across the county remained flooded.
Thunderstorm Wind, Parker
- When
- May 26, 9:08 PM CST
- Where
- Parker County, 6.4 mi ESE of Dennis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 32.599, -97.813
Sixty mph winds were estimated in Tin Top.
Flash Flood, Comanche
- When
- May 26, 10:00 PM CST to May 27, 12:45 AM CST
- Where
- Comanche County, 8.35 mi W of Sipe Spgs to 7.06 mi S of Mercers Gap
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 32.077, -98.920
Several FM and County Roads were closed due to flooding. Water was covering the road surfaces of CR 409, FM 587, CR 419, and FM 1689.
Flash Flood, Bosque
- When
- May 27, 12:10 AM CST to 2:00 AM CST
- Where
- Bosque County, 3.72 mi S of Morgan to 3.97 mi NNW of Cranfills Gap
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.966, -97.616
Several roads between Clifton and Meridian were closed due to flooding. Also nearly every county road that crossed Meridian, Bee, and Neils creeks were closed due to high water at the crossings.
Flood, Comanche
- When
- May 27, 12:45 AM CST to 3:45 AM CST
- Where
- Comanche County, 8.35 mi W of Sipe Spgs to 7.06 mi S of Mercers Gap
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.077, -98.920
Several roads across the county remained flooded.
Thunderstorm Wind, Hood
- When
- May 27, 2:41 AM CST
- Where
- Hood County, Lipan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.520, -98.050
Several trees and small branches down in Lipan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637385, 637391, 637392, 637394, 637395, 637399, 637386, 637389, 637401, 637409, 637418, 637413, 637419.